Hail, Pike
- When
- May 30, 3:10 PM CST
- Where
- Pike County, 1 mi SE of Barry
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -91.037
Late afternoon and evening severe thunderstorms triggered by a northward moving warm front produced hail, wind damage, a couple of small tornadoes, and localized flash flooding across West Central and Southwest Illinois.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LSX wrote it up.
Late afternoon and evening severe thunderstorms triggered by a northward moving warm front produced hail, wind damage, a couple of small tornadoes, and localized flash flooding across West Central and Southwest Illinois.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 30, 1:51 PM CST, 1 hour 19 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ST LOUIS MO 251 PM CDT FRI MAY 30 2008 .DISCUSSION... /250 PM CDT FRI MAY 30 2008/ A COLD FRONT EXTENDED FROM EASTERN WI ACROSS NORTHWEST MO INTO NORTHWEST OK AT THIS TIME. THE FRONT WILL CONTINUE TO SAG SLOWLY SOUTHEASTWARD TONIGHT. BY NOON SATURDAY, EXPECT THE FRONT WILL EXTEND FROM SOUTHERN IL ACROSS SOUTH MO INTO NORTHERN OK. WEAK HIGH PRESSURE WILL BUILD INTO THE AREA ON SATURDAY BEHIND THE FRONT. SCATTERED THUNDERSTORMS HAVE DEVELOPED FROM NORTHWEST MO ACROSS NORTHEAST MO AHEAD OF THE FRONT. THE LATEST LAPS DATA INDICATED CAPES HAVE INCREASED TO ABOVE 3000 J/KG FROM CENTRAL MO INTO NORTHWEST MO. LIS ARE IN THE -5 TO -6 RANGE. SURFACE DEWPOINTS ARE IN THE MID 60S TO NEAR 70 ACROSS THE ENTIRE AREA. TORNADO WATCH IS IN EFFECT UNTIL 10 PM FOR MUCH OF THE AREA. A BAND OF MID 30S TO LOW 40S K INDICES IS FORECAST BY THE MODELS ACROSS MUCH OF THE AREA EARLY THIS EVENING. MUCH DRIER AIR IS FORECAST TO DROP DOWN ACROSS THE AREA ON SATURDAY. EXPECT SCATTERED CONVECTION ACROSS PORTIONS OF CENTRAL MO ACROSS THE EASTERN OZARKS DURING THE AFTERNOON. EXPECT SCATTERED CONVECTION ACROSS SOUTH MO SATURDAY NIGHT IN THE VICINITY OF THE FRONT. A DEEP UPPER TROF IS FORECAST TO DIG INTO THE CENTRAL ROCKIES BY EARLY THURSDAY. THE ECMWF IS MUCH DEEPER WITH THIS SYSTEM THAN THE GFS. THE SURFACE LOW THAT IS FORECAST TO DEVELOP OVER THE CENTRAL PLAINS LOOKS MORE LIKE EARLY APRIL THAN EARLY JUNE. TPS && .AVIATION... /1251 PM CDT FRI MAY 30 2008/ FOR THE 18Z TAFS...CONVECTION HAS DIMINISHED ACROSS NORTHEASTERN MO AND WEST CENTRAL IL. THUNDERSTORMS ARE EXPECTED TO RE-INITIATE AFTER 19Z FOR KUIN AND AFTER 22Z FOR COU...SUS AND STL BASED ON LATEST MODEL GUIDANCE. THESE THUNDERSTORMS MAY BE STRONG TO SEVERE...MAINLY THIS AFTERNOON AND INTO THE EVENING HOURS. THEN SKIES TO GRADUALLY CLEAR AS WINDS SWITCH TO THE NORTHWEST BY 14Z TO 15Z TOMORROW. BYRD && .LSX WATCHES/WARNINGS/ADVISORIES... MO...NONE. IL...NONE. && WFO LSX
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ST LOUIS MO 339 PM CDT FRI MAY 30 2008 ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027- 034>036-041-042-047>052-059>065-072>075-084-085-099-311200- GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL- MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL- CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS- SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE- CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN- ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON- ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS- 339 PM CDT FRI MAY 30 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS. .DAY ONE...TONIGHT THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA THIS EVENING. THUNDERSTORMS WILL BE LIKELY LATE THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 60 MPH...LOCALLY HEAVY RAINFALL AND TORNADOES. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS ACROSS A PORTION OF SOUTHEAST MISSOURI SATURDAY AFTERNOON AND SATURDAY NIGHT. THE CHANCE OF THUNDERSTORMS RETURNS TO THE REGION MONDAY AND MONDAY NIGHT. THERE IS YET ANOTHER CHANCE OF THUNDERSTORMS ACROSS A PORTION OF THE AREA FOR WEDNESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE NEEDED THIS EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
The St Louis radar (KLSX), 112 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
22 hail, 5 thunderstorm wind, 2 tornado, 2 flash flood. Local standard time, as filed.
Storm spotters reported a machine shed destroyed by thunderstorm winds.
This tornado formed about 1 mile north of I-72 near mile marker 31. The tornado initially damaged trees, then moved east and destroyed a machine shed about 1/2 mile north of County Roads 1900N and 2800E. Debris from the machine shed was thrown over 1/2 mile to the east and northeast.
Storm spotters reported hail from nickel size to one inch.
The tornado hit a rural area near Pittsfield and Detroit and only caused tree damage along its path.
Amateur radio spotters reported hail from three quarters of an inch to one inch from near Shipman to west of Bunker Hill.
Storm spotters reported power lines down.
Storm spotters reported hail ranging from 1.25 inch in Alhanbra to two inch hail in Worden. The hail fell for nearly 10 minutes.
Heavy rain caused localized flash flooding across northern St. Clair County. Highways 151, 159, and 13 were all reported flooded.
Local law enforcement reported hail up to golfball size.
Amateur radio spotters reported hail from nickel to quarter size at Route 13 and 159.
Amateur radio spotters reported hail up to golfball size.
Amateur radio spotters reported a four inch diameter tree limb down on Centerville Ave.
The local 911 center reported many tree limbs down on streets in Mascoutah. Minor roof damage was also reported.
Amateur radio spotters reported a power pole down just south of New Baden on Route 160.
Heavy rain caused localized flash flodding in Northeast Madison County. Highway 140 in Bethalto near the intersection South Prairie Road has to be closed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2008Every state in 2008This day in weather historyThe tornado archive for Illinois, 2008Warnings in Illinois, May 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104138, 104140, 104838, 104142, 104144, 104846, 104147, 104150, 104152, 104153, 104154, 104155, 104156, 105595, 104158, 104160, 104162, 104163, 104165, 104167, 104169, 104170, 104172, 104175, 104176, 104179, 104180, 104181, 104184, 105594, 104185.